Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2002, 8:06 PM CDT for Scott County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2002, 8:06 PM CDT (01:06 UTC)
- Expired
- Jul 8, 2002, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 8 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2747 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
346 WUUS53 KDVN 090106 SVRMLI IAC163-090145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 806 PM CDT MON JUL 8 2002 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 845 PM CDT * AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES NORTH OF DONAHUE... OR 7 MILES WEST OF PARK VIEW...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... LONG GROVE BY 810 PM CDT. PRINCETON BY 825 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4174 9071 4163 9073 4160 9039 4172 9033 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 8, 2:05 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 205 PM CDT MON JUL 8 2002 SURFACE MAP SHOWS A LOW OVER WEST CENTRAL WISCONSIN WITH A COLD FRONT EXTENDING SOUTHWESTWARD INTO NORTHEAST...NORTH CENTRAL...AND WEST CENTRAL IOWA...THEN WEST INTO WISCONSIN. PRESSURE FALLS EXISTED EAST OF THIS SYSTEM...WITH THE GREATEST FALLS EXTENDING FROM CENTRAL WISCONSIN INTO NORTHERN ILLINOIS AND NORTHEAST IOWA. SURFACE MAP AND SATELLITE ALSO SHOW POST FRONTAL CLOUDS...OVERCAST...EXTENDING FROM WESTERN MINNESOTA INTO NORTHEAST IOWA. UPPER AIR CHARTS SHOW A RIDGE EXTENDING FROM NEBRASKA INTO NORTHWEST CANADA. A H7/H7 TROF/DISTURBANCE WAS EXTENDING FROM MINNESOTA INTO NORTHEAST NEBRASKA. 18Z UPPER AIR SOUNDING FROM DVN SHOWS A CAP AROUND 900 MB. FORECAST CHALLENGES INCLUDE PRECIP CHANCES TONIGHT...AND PRECIP CHANCES ON THURSDAY. SHORT RANGE... COLD FRONT TO WORK THROUGH CWA TONIGHT. WITH SOUTHWEST MOTION...FRONT WILL CLEAR OUR NORTHWEST COUNTIES FIRST THEN OUR SOUTHEAST COUNTIES LAST. PRESENTLY THE ONLY ACTIVITY WAS DISSIPATING OVER BUCHANAN COUNTY...WITH THE NEXT CLOSEST ACTIVITY OVER EAST CENTRAL WISCONSIN. THE FRONT WILL BE THE MAIN TRIGGER FOR ACTIVITY THIS EVENING AND TONIGHT...AND DEVELOPMENT WILL BE HINDERED BY THE CAP IN PLACE. WILL STILL CARRY POPS...ALBEIT LOWER THAN THE GOING ZONES HAVE. FRONT THEN CLEARS THE AREA BY TUESDAY MORNING AND CONTINUES MOVING SOUTH OF OUR AREA...ALLOWING HIGH PRESSURE TO BUILD IN WITH COOLER AND DRIER AIR. HIGH THEN RETREATS EASTWARD ALLOWING LOW PRESSURE TO DEVELOP WEST OF US. UPPER AIR LOW THEN NEARS OUR AREA FROM THE NORTHWEST ON WEDNESDAY. EXTENDED... TROF OVER THE PACIFIC NORTHWEST WILL RIDE OVER THE RIDGE AND INTO OUR AREA ON THURSDAY. BEST CHANCES FOR PRECIP WILL BE THEN. RIDGE BUILDS BACK INTO OUR AREA AS THE TROF PASSES...BRINGING WARMER WEATHER. GOING EXTENDED LOOKS GOOD SO I DON/T ANTICIPATE MANY CHANGES. .DVN... IA...NONE. IL...NONE. MO...NONE. JAZ
In the hours before
Local storm report, Jul 8, 7:16 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT MON JUL 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM SHUEYVILLE IA WIND DAMAGE
07/08/02 JOHNSON TREES DOWN. REPORTED
BY PUBLIC.Local storm report, Jul 8, 7:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT MON JUL 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM CORALVILLE IA WIND DAMAGE
07/08/02 JOHNSON NUMEROUS TREES AND
BRANCES DOWNED BY
THUNDERSTORM WIND.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0745 PM IOWA CITY IA WIND DAMAGE
07/08/02 JOHNSON TREES AND BRANCHES
DOWNED BY THUNDERSTORM
WINDS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:36 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 39 min |
| Jul 8, 8:28 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 32 min |
| Jul 8, 8:46 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.